Arkansas, 2020

Hail and Damaging Winds in Arkansas, April 8 to 12, 2020

April 8 to 12, 2020 · NWS LZK · 59 events in 27 counties and zones

On the 8th as a cold front headed this way from Canada. It was a very warm afternoon, with high temperatures in the 80s to lower 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 8th as a cold front headed this way from Canada. It was a very warm afternoon, with high temperatures in the 80s to lower 90s. It was 92 degrees at Harrison (Boone County) and Russellville (Pope County), and 91 degrees at Mena (Polk County), and Mountain Home (Baxter County). Normal highs are in the upper 60s to mid 70s.

The heat and increasing moisture made the atmosphere extremely unstable. However, thunderstorms had some difficulty developing. Data acquired from a balloon launch by the National Weather Service at the North Little Rock Airport (Pulaski County) revealed warming aloft (an inversion) at 100 pm CDT. Readings went from 68 degrees at 2000 feet to 75 degrees at 2500 feet. This tended to cap the lower levels of the atmosphere, and prevented storms from taking off. For most of the afternoon, there were few clouds.

Capping was weakest in the northeast, and this is where isolated storms finally went haywire by 500 pm CDT. One storm in particular peaked the interest of radar operators and kept them busy for several hours. The storm unleashed baseball size hail at Strawberry (Lawrence County), and golf balls at Horseshoe Bend (Izard County), Lynn (Lawrence County), and Ravenden (Lawrence County).

The biggest event of month happened on the 12th (Easter) and 13th. There were more than 1,000 reports of wind damage and at least 130 tornadoes from Texas to the Carolinas. Sadly, there were three dozen casualties.

We had to deal with a line of nasty thunderstorms. The line had bowing segments, indicating that powerful winds were driving the storms forward and causing them to bulge outward. Severe Thunderstorm Warnings were first issued between 530 pm and 600 pm CDT, and continued for five hours until the storms moved east of the Mississippi River. The storms produced damaging wind gusts from 60 to more than 80 mph, and knocked out power to at least 150,000 utility customers.

There were numerous reports of trees and power lines downed, with trees blocking roads in some cases. Trees fell on residences, resulting in a death at White Hall (Jefferson County) and an injury at Glen Rose (Hot Spring County). Outbuildings and sheds were damaged or destroyed. A roof was blown off of a poultry farm on Highway 154 north of Danville (Yell County). A 68 mph gust was measured at Petit Jean State Park (Conway County).

Much of Arkansas received one to more than three inches of rain, with the heaviest amounts over central and southern sections of the state. Monticello (Drew County) had an estimated 3.73 inches of precipitation on the 12th, breaking a daily record that stood since 1877.

This was one of the more significant downpours of the month, and contributed to largely above average rainfall totals. Surpluses of liquid in April were more than an inch at Little Rock (Pulaski County), and Pine Bluff (Jefferson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 1:48 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 8, 1:48 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
248 PM CDT Wed Apr 8 2020

.Short Term...Tonight thru Friday...
We are facing a high CAPE / weak shear type of thunderstorm
environment this evening. Strong H5 low is off the southern CA
coast, and has been ejecting some weak shortwaves to the east.
Subtropical jet is streaming across Baja Ca, over TX, and across AR,
while the polar jet is digging south out of Canada, dropping a trof
over the Great Lakes region. Both jets are essentially converging on
the midsection of the country, creating a somewhat unfavorable upper
level environment for thunderstorm development.

At the surface, a cold front is diving southward across the Plains,
and will be pushing into Arkansas tonight.

The front will be pushing it's way into a very warm, humid and
unstable airmass. Model soundings have been indicating maximum
MLCAPE values between 2500-5000 j/kg across the eastern half of the
state this afternoon into this evening. While some of this may a bit
overdone, an 18Z sounding here at LZK has indicated a MLCAPE value
of 3300 j/kg, so values upward of 4000 j/kg to the east do not seem
unrealistic. There is not an excessive amount of CIN to overcome, so
with the front pushing into the area, there would appear to be
little to hold back thunderstorm development.

The limiting factor, of course, will be the weakly sheared
environment, in addition to the lack of upper level support - which
may even contribute negatively to the environment.

Midlevel lapse rates are very steep, and if any large storms are
able to develop, there will be a risk for substantially large hail.
My confidence in this scenario is only moderate at the moment, but
the potential for large hail - larger than 2" probably - is
certainly there.

If a QLCS does develop, the inflow environment will also support the
development of shorter-lived tornadoes along the line. It's possible
this may not happen in the LZK CWA, but again, the potential is
certainly there.

The NAM Nest and WRF NMM models have been more forthright in
developing a QLCS after 00Z and bringing it down into the eastern
half of the CWA, with the line moving down into SE Arkansas well
after 06Z. The HRRR has been much more conservative, generally
keeping most of the activity well to the east. However, the ESRL
HRRR and more recent runs of the HRRR are trending more toward the
NAM/WRF solution. They are certainly not in agreement, but this does
add confidence to the forecast of strong thunderstorms tonight.

Putting it all together, we are probably not looking at a high-
impact widespread severe weather event. Most of the event will
probably occur east of the LZK forecast area. However, there could
certainly be areas of wind damage, large hail, and even a few
tornadoes depending upon what sets up across the area tonight. The
most likely scenario brings a QLCS thru the eastern CWA, which may
not even be a continuous line. We also have to watch for any cells
that develop ahead of the line, especially in this high-CAPE
environment.

With all that said, the cold front should sweep thru the area
tonight and bring dry weather to the area for the remainder of the
short term.

&&

.Extended Term...Friday Night thru Wednesday...
The extended period will remain unsettled through the extended
period. Rain chances will begin to increase across the area on
Saturday as an upper level low across the Four Corner's Region and
attendant cold front move eastward. Chances for rain will linger
through the weekend and into early portions of next week as the low
strengthens over the Natural State. Thunderstorms will be possible,
some of which could become severe, especially across the southern
portions of the state where the instability is more favorable for
convection.

Slight rain chances will linger through early portions of next week
as mean troughing overcomes much of the CONUS, and small
perturbations in the flow intermittently swing through the state.
Temperatures will be much cooler through the extended, especially
after the aforementioned cold front moves through on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     52  68  39  60 /  40   0  10   0
Camden AR         62  73  50  67 /  20   0  10   0
Harrison AR       48  64  35  59 /  20  10   0  10
Hot Springs AR    59  71  47  64 /  30   0  10   0
Little Rock   AR  57  71  46  62 /  50   0  10   0
Monticello AR     61  71  48  63 /  30   0  10   0
Mount Ida AR      57  71  45  64 /  20   0  10   0
Mountain Home AR  48  65  35  60 /  30  10  10   0
Newport AR        52  67  41  56 /  40   0  10   0
Pine Bluff AR     59  70  47  61 /  40   0  10   0
Russellville AR   54  71  42  63 /  20   0   0   0
Searcy AR         54  69  42  60 /  60   0   0   0
Stuttgart AR      57  69  45  60 /  50   0  10   0
&&

.LZK Watches/Warnings/Advisories...NONE.

&&

Short Term...53 / Extended Term...69
Hazardous weather outlook, Apr 8, 10:03 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1103 AM CDT Wed Apr 8 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1103 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across the state
today and tonight. Damaging winds and large hail will be the
primary threats, however a tornado or two can not be ruled out
across the northeastern portions of the state.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Storms will shift southeast of Arkansas on Thursday morning.

Showers and thunderstorms will become more widespread by Saturday
and Saturday Night, as a stronger storm system affects the state.
There could be a few strong storms on Saturday Night and Sunday,
with large hail and damaging winds the primary concern. The system
will exit the state on Sunday Night or early Monday, with colder air
moving in behind it. By Tuesday morning, some locations over
northwest Arkansas could see temperatures close to freezing.

.Spotter Information Statement...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidance.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 8, 3:37 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Little Rock AR
437 PM CDT Wed Apr 8 2020

ARZ004-005-082215-
Baxter AR-Marion AR-
437 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND NORTHERN
BAXTER COUNTIES UNTIL 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkawana, or near Bull Shoals, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Home...                  Bull Shoals...
Lakeview in Baxter County...      Arkawana...
Ozark Regional Airport...         Gamaliel Landing...
Fawn Park...                      Bull Shoals State Park...
Midway in Baxter County...        Clarkridge...
Gamaliel...                       Three Brothers...
Robinson Point Landing...         Henderson...
Norfork Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for north
central Arkansas.

LAT...LON 3649 9221 3633 9222 3632 9255 3635 9260
      3642 9260 3650 9240 3650 9229
TIME...MOT...LOC 2136Z 245DEG 21KT 3639 9249

Cooper
Special weather statement, Apr 8, 4:10 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Little Rock AR
510 PM CDT Wed Apr 8 2020

ARZ005-006-015-082300-
Baxter AR-Fulton AR-Izard AR-
510 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IZARD...
NORTHEASTERN BAXTER AND SOUTHWESTERN FULTON COUNTIES UNTIL 600 PM
CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diamond Bay, or 8 miles east of Mountain Home, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salem in Fulton County...         Oxford...
Briarcliff...                     Bexar...
Byron...                          Rodney...
Diamond Bay...                    Dolph...
Union...                          Wheeling...
Elizabeth...                      Salem Airport...
Mitchell...                       Robinson Point Landing...
Wild Cherry...                    Henderson...
Gepp...                           Norfork Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for north
central Arkansas.

LAT...LON 3627 9231 3634 9233 3640 9225 3637 9182
      3618 9186
TIME...MOT...LOC 2210Z 279DEG 26KT 3632 9222

44

The radar

The Little Rock radar (KLZK), 161 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 17 hail. Local standard time, as filed.

Hail, Fulton

When
April 8, 4:31 PM CST
Where
Fulton County, 1.31 mi ESE of Bexar
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -91.980

Quarter size hail was reported south of Viola in Fulton County. Time was estimated from radar.

Hail, Izard

When
April 8, 4:55 PM CST
Where
Izard County, 2.07 mi N of Horseshoe Bend Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.250, -91.750

Hail, Izard

When
April 8, 5:00 PM CST
Where
Izard County, 0.56 mi W of Horseshoe Bend
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.220, -91.740

Golf ball size hail was reported in Horshoe Bend.

Hail, Lawrence

When
April 8, 5:30 PM CST
Where
Lawrence County, 0.69 mi N of Ravenden
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.240, -91.250

Golf ball size hail was reported in Ravenden.

Hail, Lawrence

When
April 8, 5:51 PM CST
Where
Lawrence County, Strawberry
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -91.320

This report was relayed by NWS Memphis.

Hail, Lawrence

When
April 8, 5:53 PM CST
Where
Lawrence County, Strawberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -91.320

This report was relayed by NWS Memphis.

Hail, Lawrence

When
April 8, 6:03 PM CST
Where
Lawrence County, 0.69 mi N of Lynn
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.010, -91.250

Hail, Randolph

When
April 8, 8:25 PM CST
Where
Randolph County, Maynard
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -90.900

Dime size hail was reported in Maynard.

Thunderstorm Wind, Logan

When
April 12, 4:54 PM CST
Where
Logan County, 1.49 mi SSE of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -93.920

The Emergency Manager reported trees and power lines down at the intersection of Highway 116 and 23.

Thunderstorm Wind, Johnson

When
April 12, 5:23 PM CST
Where
Johnson County, 0.89 mi SW of Montana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.420, -93.560

The Emergency Manager reported a tree down and power out in the Goosecamp area.

Thunderstorm Wind, Johnson

When
April 12, 5:23 PM CST
Where
Johnson County, 0.89 mi NE of Hartman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -93.610

Trees were down and blocking Highway 64, west of Clarksville.

Thunderstorm Wind, Yell

When
April 12, 5:31 PM CST
Where
Yell County, 2.65 mi WSW of Ranger
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.100, -93.370

The Emergency Manager reported a roof was blown off of a poultry farm on Highway 154 north of Danville.

Hail, Johnson

When
April 12, 5:34 PM CST
Where
Johnson County, 1.32 mi WSW of Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.460, -93.490

Nickel size hail was reported by spotters.

Thunderstorm Wind, Yell

When
April 12, 5:39 PM CST
Where
Yell County, 1.33 mi WSW of Lone Pine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -93.340

Multiple large trees were blown down.

Thunderstorm Wind, Johnson

When
April 12, 5:43 PM CST
Where
Johnson County, 0.89 mi NE of Ozone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.640, -93.440

Trees were blown down and blocking Highway 21 in Ozone.

Thunderstorm Wind, Pike

When
April 12, 5:51 PM CST
Where
Pike County, 1.38 mi S of Daisy
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.210, -93.730

Trees were blown down along with power outages. A dock was damaged.

Thunderstorm Wind, Garland

When
April 12, 6:02 PM CST
Where
Garland County, 0.57 mi W of Pearcy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.430, -93.290

Multiple large trees were down in Pearcy. The spotter estimated 60 mph wind gusts.

Thunderstorm Wind, Conway

When
April 12, 6:06 PM CST
Where
Conway County, 1.83 mi WSW of Petit Jean State Park
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
35.120, -92.930

A personal weather station measured a 68 mph wind gust.

Thunderstorm Wind, Pike

When
April 12, 6:13 PM CST
Where
Pike County, Antoine
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.030, -93.420

The Cooperative Observer from Antoine 1 SW reported 8 to 10 trees blown down in town. Also, small hail fell. The event time is based on radar.

Thunderstorm Wind, Conway

When
April 12, 6:20 PM CST
Where
Conway County, 2.82 mi SSW of Hickory Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.190, -92.740

The fire department reported trees and power lines down on Highway 95 north of Morrilton, blocking the road.

Thunderstorm Wind, Garland

When
April 12, 6:22 PM CST
Where
Garland County, 0.69 mi S of Hot Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.490, -93.050

The public reported multiple trees down, with some trees on cars in Hot Springs.

Thunderstorm Wind, Clark

When
April 12, 6:27 PM CST
Where
Clark County, Arkadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.120, -93.070

A few of the trees were blown down in the area.

Hail, Ouachita

When
April 12, 6:31 PM CST
Where
Ouachita County, 0.9 mi SE of Kirkland
Measured
1.25 in hail
Reported by
Public
Coordinates
33.390, -92.790

Hail, Ouachita

When
April 12, 6:31 PM CST
Where
Ouachita County, 1.73 mi W of Frenchport
Measured
0.88 in hail
Reported by
Public
Coordinates
33.470, -92.810

The public reported nickel size hail.

Hail, Ouachita

When
April 12, 6:31 PM CST
Where
Ouachita County, 1.15 mi W of Collendale
Measured
1 in hail
Reported by
Public
Coordinates
33.550, -92.850

The public reported quarter size hail.

Thunderstorm Wind, Conway

When
April 12, 6:31 PM CST
Where
Conway County, 0.89 mi SE of Plumerville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.160, -92.640

Multiple trees were reported down in Plummerville.

Thunderstorm Wind, Hot Spring

When
April 12, 6:36 PM CST
Where
Hot Spring County, 0.69 mi S of Rockport
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.370, -92.820

Multiple trees, power lines, and fences were reported down in downtown Malvern.

Hail, Faulkner

When
April 12, 6:41 PM CST
Where
Faulkner County, 1.13 mi E of Wooster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -92.450

Quarter size hail was reported by storm spotters.

Thunderstorm Wind, Faulkner

When
April 12, 6:45 PM CST
Where
Faulkner County, 1.32 mi ESE of Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.220, -92.380

Portions of Highway 65 were blocked by downed power lines.

Thunderstorm Wind, Saline

When
April 12, 6:49 PM CST
Where
Saline County, 0.69 mi S of Congo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.640, -92.580

Multiple large trees were knocked down.

Hail, Calhoun

When
April 12, 6:52 PM CST
Where
Calhoun County, 0.69 mi S of Hampton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.520, -92.470

A report of ping pong ball hail was received via social media.

Thunderstorm Wind, Grant

When
April 12, 6:53 PM CST
Where
Grant County, 1.71 mi E of Dogwood
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
34.230, -92.500

Several trees were blown down. A house sustained roof damage, and a camper was flipped over.

Thunderstorm Wind, Grant

When
April 12, 6:54 PM CST
Where
Grant County, 0.69 mi S of Tull
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.440, -92.570

Trees were downed in Tull.

Thunderstorm Wind, Calhoun

When
April 12, 6:55 PM CST
Where
Calhoun County, 0.69 mi N of Tinsman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.640, -92.350

Downed trees caused portions of Highway 274 to be blocked.

Thunderstorm Wind, Grant

When
April 12, 6:56 PM CST
Where
Grant County, 0.57 mi W of Leola
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.170, -92.590

The public reported a 70 mph wind gust.

Hail, Calhoun

When
April 12, 6:57 PM CST
Where
Calhoun County, 0.69 mi S of Harrell
Measured
1 in hail
Reported by
Social Media
Coordinates
33.510, -92.400

A quarter size hail report was received via social media.

Thunderstorm Wind, Grant

When
April 12, 7:00 PM CST
Where
Grant County, 1.38 mi N of Sheridan
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
34.320, -92.400

Several trees were blown down and there was some damage noted to small outbuildings.

Thunderstorm Wind, Pulaski

When
April 12, 7:00 PM CST
Where
Pulaski County, 1.38 mi N of Halstead
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.740, -92.400

Trees were down and blocking Kanis Rd. in West Little Rock.

Thunderstorm Wind, Cleveland

When
April 12, 7:10 PM CST
Where
Cleveland County, 0.57 mi W of Rison
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -92.190

Widespread damage occurred across the county with numerous trees and power lines down. Some roads in the county were blocked due to the extent of the downed trees.

Thunderstorm Wind, Saline

When
April 12, 7:11 PM CST
Where
Saline County, 1.71 mi E of East End
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.550, -92.320

Trees and power lines were reported down on East End Rd. in East End. NWS storm survey confirmed straight-line winds.

Thunderstorm Wind, Jefferson

When
April 12, 7:12 PM CST
Where
Jefferson County, 3.25 mi NNW of Bruce
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.310, -92.210

Multiple large trees and power lines were down, blocking portions of Highway 270.

Thunderstorm Wind, Jefferson

When
April 12, 7:15 PM CST
Where
Jefferson County, 0.69 mi N of White Hall
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.280, -92.100

Numerous trees and power lines were down in the area. One fatality occurred after a tree fell on a residence.

Hail, White

When
April 12, 7:16 PM CST
Where
White County, Rose Bud
Measured
1 in hail
Reported by
Public
Coordinates
35.330, -92.080

The public reported quarter size hail in Rose Bud.

Thunderstorm Wind, Jefferson

When
April 12, 7:16 PM CST
Where
Jefferson County, 0.69 mi N of Watson Chapel
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.190, -92.070

The Fire Chief in Watson Chapel estimated a wind gust of 70 mph.

Thunderstorm Wind, Jefferson

When
April 12, 7:19 PM CST
Where
Jefferson County, 0.69 mi N of Redfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.440, -92.180

The amateur radio operator reported an estimated 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
April 12, 7:19 PM CST
Where
Jefferson County, 0.69 mi N of White Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.280, -92.100

A trained storm spotter reported trees and power lines down in White Hall.

Thunderstorm Wind, Cleveland

When
April 12, 7:24 PM CST
Where
Cleveland County, 1.8 mi NW of Rye
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.750, -92.000

The public reported multiple trees down in Rye.

Thunderstorm Wind, Lincoln

When
April 12, 7:25 PM CST
Where
Lincoln County, 1.15 mi W of Rest
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.880, -91.920

Numerous trees were blown down as well as power lines. There was some damage to roofs and small sheds.

Thunderstorm Wind, Lincoln

When
April 12, 7:33 PM CST
Where
Lincoln County, 0.9 mi SE of Star City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -91.840

Multiple trees and power lines were down in Star City.

Thunderstorm Wind, Drew

When
April 12, 7:34 PM CST
Where
Drew County, 0.9 mi NW of College Station
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
33.590, -91.810

The RAWS Station at the University of Arkansas at Monticello measured a 58 mph wind gust.

Thunderstorm Wind, Drew

When
April 12, 7:34 PM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.620, -91.790

Multiple trees and power lines were knocked down in Monticello.

Thunderstorm Wind, Arkansas

When
April 12, 7:42 PM CST
Where
Arkansas County, 0.57 mi W of Humphrey
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.420, -91.700

Several trees were down as well as a few power lines.

Hail, Arkansas

When
April 12, 7:44 PM CST
Where
Arkansas County, 0.57 mi W of Humphrey
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.420, -91.700

Quarter size hail was reported in Humphrey.

Thunderstorm Wind, Desha

When
April 12, 7:45 PM CST
Where
Desha County, 4.65 mi W of Rohwer
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
33.780, -91.360

Roofs were peeled back or blown off of several outbuildings and several trees were snapped.

Thunderstorm Wind, Desha

When
April 12, 7:55 PM CST
Where
Desha County, Kelso
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
33.800, -91.270

Several trees were blown down in Kelso.

Thunderstorm Wind, Prairie

When
April 12, 7:55 PM CST
Where
Prairie County, 0.89 mi NW of De Valls Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.790, -91.460

A power line was blown down on Highway 33 south of De Valls Bluff blocking all lanes.

Thunderstorm Wind, Arkansas

When
April 12, 7:57 PM CST
Where
Arkansas County, 0.9 mi SW of De Witt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.290, -91.340

The wind gust was measured from a trained spotter's weather station.

Thunderstorm Wind, Prairie

When
April 12, 7:58 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -91.570

The AWOS at the Stuttgart Municipal Airport measured this gust.

Thunderstorm Wind, Monroe

When
April 12, 8:10 PM CST
Where
Monroe County, Indian Bay
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.380, -91.070

Damage occurred to a mobile home and roof damage occured to a home. A small shed was blown away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jefferson2020-04-1262MalePermanent StructureDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882413, 882414, 882416, 882417, 882419, 882420, 882421, 882422, 882434, 882432, 882433, 882435, 882423, 882436, 882437, 882438, 882441, 882443, 882509, 882459, 882461, 882463, 882424, 882425, 882426, 882465, 882466, 882427, 882467, 882468, 882428, 882510, 882469, 882511, 882445, 882429, 882470, 882473, 882475, 882478, and more.